Montana, 2011Flooding in Montana, May 23 to 31, 2011
May 23 to 31, 2011 · NWS GGW · 2 events in 2 counties and zones
Heavy rain and some mountain snowmelt contributed to flooding of especially the Flatwillow Creek and the Musselshell River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain and some mountain snowmelt contributed to flooding of especially the Flatwillow Creek and the Musselshell River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 23, 3:12 AM MST, 4 minutes earlier.
Area forecast discussion, May 23, 3:12 AM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
412 AM MDT MON MAY 23 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...
A WELL-DESERVED BREAK IN THE WET WEATHER FOR THE NEXT 3
DAYS. NARROW UPPER RIDGING SLOWLY BUILDING...WHICH WILL CONNECT
WITH THE CUT-OFF HIGH OVER N CANADA.
HOWEVER THE VERY MOIST AIRMASS LEFT BEHIND IS NOT MOVING IN THE
WEAK FLOW PATTERN...NOR DRYING OUT MUCH AS SHOWN ON THE SATELLITE
CHANNELS. THIS WILL BE A BIT OF A FORECAST BUGABOO AS MODELS HAVE
NOT BEEN HANDLING THIS MOIST AREA WELL. FEEL MOST MODELS ARE A
BIT TOO MOIST THOUGH...WHICH WAS TRUE YESTERDAY. DESPITE LACK OF
SIGNIFICANT DYNAMICS TODAY AND TUE...ENOUGH INSTABILITY FROM A
LITTLE SUNSHINE...THAT CONVECTIVE TEMPS WILL BE REACHED EASILY AND
ISOLATED SHOWERS TO FORM. BEST MOISTURE IS IN SW THIRD OF CWA. COULD
BE A THUNDERSTORM OR TWO ALSO...BUT LEFT THEM OUT OF GRIDS AS MOST
FORECAST LIFTED INDEXES ARE ABOVE ZERO DURING THIS TIME. MODELS
CONTINUE TO DRIVE A LOW PRESSURE SYSTEM TO OUR S TUE...UNDERCUTTING
THE RIDGE.
WITH A LITTLE UNEXPECTED SUNSHINE YESTERDAY...HIGHS WERE WARMER
THAN EXPECTED. LITTLE AIRMASS CHANGE THE NEXT 2 DAYS...SO HIGHS
MORE A FUNCTION OF HOW MUCH SUNSHINE.
MODELS HAVE BEEN SHOWING E WINDS INCREASING TODAY AND CONTINUING
TONIGHT AND TUE WITH THE HIGH FROM N CANADA MOVING S...CENTERED WELL
TO OUR NW THOUGH. THIS WILL BRING GRADUAL DRYING...MORE THAN
MODELS INDICATE...BUT THE MINOR COOLING EFFECT WITH IT WILL BE
BALANCED BY MORE SUNSHINE EXCEPT FOR TUE NIGHT LOWS. E WINDS WILL
PROBABLY APPROACH LAKE WIND ADVISORY CRITERIA...HOWEVER MOS MAV
GUIDANCE HAS BEEN TOO STRONG A LOT LATELY. MORE SIGNIFICANT DRYING
OF THE AIR MASS FOR MORE SUNSHINE AND LITTLE CHANCE OF SHOWER FOR
WED.
DESPITE THE WIDESPREAD SATURATED GROUND AND MOIST AIRMASS THIS
MORNING...OVERCAST SKIES AND INCREASING E WINDS...AS WELL AS THE
VERY SHORT NIGHTS THIS TIME OF YEAR...SHOULD PREVENT ALL BUT A FEW
PATCHES OF FOG. TEMP/DEW POINTS SPREADS APPEAR TO BE INCREASING.
SIMONSEN
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
A SHORTWAVE RIDGE WILL BRING DRY WEATHER TO THE AREA WEDNESDAY
NIGHT. THE RIDGE WILL MOVE TO THE EAST ON THURSDAY WHILE A
VIGOROUS WAVE WITH A LOW PRESSURE SYSTEM MOVES THROUGH WESTERN AND
CENTRAL MONTANA. THIS WILL BRING AN INCREASING CHANCE OF SHOWERS
AND THUNDERSTORMS FROM WEST TO EAST ACROSS NORTHEAST MONTANA
DURING THE DAY. THE WAVE AND LOW PRESSURE SYSTEM PASSES THROUGH
EASTERN MONTANA THURSDAY NIGHT WITH DEEP PACIFIC MOISTURE. WILL
MENTION SHOWERS LIKELY WITH A CHANCE OF THUNDERSTORMS AS THE
ATMOSPHERE WILL BE SOMEWHAT UNSTABLE ESPECIALLY IN THE EVENING. AN
UPPER LOW LINGERS OVER EASTERN MONTANA INTO FRIDAY CONTINUING THE
CHANCE OF SHOWERS.
THE MODELS THAT WERE IN AGREEMENT WITH AN UPPER RIDGE FOR THE
WEEKEND IN LAST NIGHT'S RUNS NOW ARE ALL FORECASTING AN UPPER
TROUGH WITH MUCH WETTER COOLER AND WETTER. WILL TREND TOWARD THE
COOLER AND WETTER FOR NOW AND SEE WHAT FUTURE MODEL RUNS HOLDS. FORRESTER
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL MOST OF THE TIME TODAY AND TONIGHT
WITH MAINLY MID LEVEL CLOUDS. A FEW LOW CLOUDS AND PATCHY FOG MAY BRING
PERIODS OF MVFR OR IFR CONDITIONS THIS MORNING. LIGHT WINDS WILL
BECOME EAST 10 TO 15 KNOTS THIS AFTERNOON AND CONTINUE INTO
TONIGHT.
&&
.HYDROLOGY...
AREA CREEKS AND STREAMS REMAIN OUT OF THERE BANKS OR NEAR BANKFULL
ALL ACROSS NORTHEAST MONTANA. RECENT RAINFALL RANGING FROM 2 TO UP
TO 8 INCHES HAVE FALLEN ACROSS THE REGION ON TOP OF ALREADY
SATURATED GROUNDS HAVE CAUSE SIGNIFICANT FLOODING FOR SOME AREAS.
WHILE MAINLY DRY WEATHER IS EXPECTED THE NEXT FEW DAYS...RUNOFF
FROM RECENT RAIN WILL CONTINUE TO BRING RISING WATER ESPECIALLY ON
MAIN STEM RIVERS LIKE THE MILK AND YELLOWSTONE.
HARDEST HIT REGIONS REMAIN PHILLIPS AND PETROLEUM COUNTIES WHERE
SOME ROADS REMAIN CLOSED DUE TO FLOOD WATERS.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 22, 1:52 PM MST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
252 PM MDT SUN MAY 22 2011
MTZ017-231100-
CENTRAL AND SOUTHERN VALLEY-
252 PM MDT SUN MAY 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLOOD WARNING IS IN EFFECT FOR THE MILK RIVER AT GLASGOW UNTIL
FURTHER NOTICE.
FLOOD WARNINGS ALSO REMAIN IN EFFECT ELSEWHERE. RAINFALL WILL
CONTINUE OFF AND ON TODAY WITH UP TO HALF AN INCH ADDITIONAL
RAINFALL POSSIBLE. MANY SMALL STREAMS...CREEKS...COULEES...LOW
SPOTS...AND POORLY DRAINED AREAS ARE FLOODING...OR WILL BE
FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FLOOD WARNINGS WILL CONTINUE INTO AT LEAST MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ024-025-231100-
RICHLAND-DAWSON-
252 PM MDT SUN MAY 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLOOD WARNING IS IN EFFECT FOR THE YELLOWSTONE RIVER UNTIL FURTHER
NOTICE.
FLOOD WARNINGS ALSO REMAIN IN EFFECT ELSEWHERE. RAINFALL WILL
CONTINUE OFF AND ON TODAY WITH UP TO HALF AN INCH ADDITIONAL
RAINFALL POSSIBLE. MANY SMALL STREAMS....CREEKS...COULEES...LOW
SPOTS...AND POORLY DRAINED AREAS ARE FLOODING...OR WILL BE
FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ016-018>023-026-027-059>062-231100-
CENTRAL AND SOUTHEAST PHILLIPS-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
PETROLEUM-GARFIELD-MCCONE-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
252 PM MDT SUN MAY 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLOOD WARNING REMAINS IN EFFECT. RAINFALL WILL CONTINUE OFF AND
ON TODAY WITH UP TO HALF AN INCH OF ADDITIONAL RAINFALL POSSIBLE.
MANY SMALL STREAMS...CREEKS...COULEES...LOW SPOTS...AND POORLY
DRAINED AREAS ARE FLOODING...OR WILL BE FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FLOOD WARNINGS WILL CONTINUE INTO AT LEAST MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Petroleum
- When
- May 23, 3:16 AM MST to May 31, 11:59 PM MST
- Where
- Petroleum County, 4.83 mi N of Flatwillow to 3.12 mi ESE of Dry Blood Creek Raws
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Trained Spotter
- Coordinates
- 46.900, -108.406
The Musselshell River at Mosby reached close to 16 feet on May 23rd (the second highest stage ever), 8 feet above flood stage. A bridge near the junction of Box Elder and McDonald Creeks had 6 of water flowing over it. Most of these creeks remained high or out of their banks until the end of June.
Flood, Garfield
- When
- May 23, 3:16 AM MST to May 31, 11:59 PM MST
- Where
- Garfield County, 12.63 mi NNW of Mosby to 12.6 mi SW of Mosby
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Trained Spotter
- Coordinates
- 47.179, -107.922
The Musselshell River at Mosby reached close to 16 feet on May 23rd (the second highest stage ever), 8 feet above flood stage. Most of these creeks remained high or out of their banks until the end of June.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, May 23 to 24, 20114 deaths · $51,000 · 1 in hail · 20 events
- Tornado and Damaging Winds in Tennessee, May 23, 20112 injured · $412,000 · EF2 · 3 events
- Tornado and Hail in Kentucky, May 23, 20111 injured · $354,000 · EF2 · 3 events
- Tornado and Flash Flooding in Oklahoma, May 23 to 24, 201114 injured · $75,000 · EF0 · 27 events
- Rip Current in Texas, May 23, 20111 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Ohio, May 23, 2011$452,000 · EF1 · 64 events
- Tornadoes and Hail in Pennsylvania, May 23, 2011$155,000 · EF2 · 9 events
- Flooding in Montana, May 23 to 31, 2011$6.0 million · 3 events
- Hail and Damaging Winds in Ohio, May 23, 2011$1.2 million · 1.75 in hail · 26 events
- Tornado and Hail in Illinois, May 23, 2011$327,000 · EF1 · 10 events
- Hail and Damaging Winds in Indiana, May 23, 2011$222,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Illinois, May 23, 2011$275,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322403, 322404.